Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Lubbock, TX

May 28, 2016Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2016, 7:38 PM CDT for Stonewall County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 7:38 PM CDT (00:38 UTC)
Expired
May 28, 2016, 8:15 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 109 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KLUB 290038
SVRLUB
TXC433-290115-
/O.NEW.KLUB.SV.W.0134.160529T0038Z-160529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STONEWALL COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 815 PM CDT

* AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASPERMONT...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OLD GLORY AND US-380 NEAR THE HASKELL-STONEWALL COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3308 10010 3319 10027 3340 10014 3340 9999
      3317 9999
TIME...MOT...LOC 0037Z 216DEG 18KT 3320 10014 

HAIL...1.50IN
WIND...60MPH
 
$$

07
2 follow-up statements
010 
WWUS54 KLUB 290046
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT SAT MAY 28 2016

TXC433-290115-
/O.CON.KLUB.SV.W.0134.000000T0000Z-160529T0115Z/
STONEWALL TX-
746 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN STONEWALL COUNTY...

AT 745 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF OLD
GLORY...OR 11 MILES NORTHEAST OF ASPERMONT...MOVING NORTHEAST AT 30
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OLD GLORY AND US-380 NEAR THE HASKELL-STONEWALL COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3310 10007 3322 10023 3340 10014 3340 9999
      3317 9999
TIME...MOT...LOC 0045Z 238DEG 27KT 3323 10005 

HAIL...1.75IN
WIND...60MPH
 
$$

07
035 
WWUS54 KLUB 290057
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
757 PM CDT SAT MAY 28 2016

TXC433-290115-
/O.CON.KLUB.SV.W.0134.000000T0000Z-160529T0115Z/
STONEWALL TX-
757 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN STONEWALL COUNTY...

AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF
RULE...OR 14 MILES SOUTHWEST OF KNOX CITY...MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
US-380 NEAR THE HASKELL-STONEWALL COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3312 10004 3323 10013 3336 10011 3340 9999
      3317 9999
TIME...MOT...LOC 0056Z 227DEG 18KT 3327 10001 

HAIL...1.75IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:28 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 28, 6:28 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT SAT MAY 28 2016

.AVIATION...
A surge of low level moisture is headed northward through the
Permian Basin and Big Country. Scattered TS developing along it
should stay to the south of the terminals. However, stratus
looking likely late tonight, in particular at KLBB and KPVW. Best
guess right now is MVFR category through Sunday morning. Focus
then shifts to TS chances for Sunday afternoon. Low confidence at
this time as moisture available but weak forcing and lack of
discernable low level convergence leads to questions regarding
location and timing of initiation. Will keep mention out for now.

&&

.PREV DISCUSSION... /issued 400 PM CDT SAT MAY 28 2016/

SHORT TERM...
Winds are expected to back to the southeast by this evening and
allow higher dewpoints off to the southeast to push into the FA.
These higher dewpoints along with a developing 30-40 knot LLJ
overnight will allow for low level clouds to develop from southeast
to northwest. Models have had (very) mixed feelings for possible
convection tonight with the most bullish being the NAM. The NAM
hints at a disturbance pushing around the upper ridge that is just
to our west and uses it to develop overnight convection. WV imagery
shows the closest disturbance being located over southern Chihuahua
and will stay to the south of the FA on its current trajectory.
Another disturbance can be seen just off the west coast of the Baja
peninsula, but this area of lift wouldn't arrive until some time
tomorrow. Overnight PoPs will keep most thunderstorm activity to our
south which our southern counties having some mention of precip to
account for outflow boundaries that could push into the FA from
convection to our south.

Some lingering showers and thunderstorms will be possible in the
morning, otherwise things will stay relatively quiet until the
afternoon. A dryline will set up just west of the TX/NM state line
early tomorrow afternoon. Skies ahead of the dryline will be broken
to overcast (mostly in the lower levels). This will allow for
differential heating to take place near the dryline. Aided by
surface convergence as well as lift from an upper level jet and
disturbance moving across the region should allow for convective
development by mid afternoon. Plenty of instability will be in place
east of the dryline as the boundary layer warms through the day
thanks to WAA. 0-6 km shear will increase through the day as well to
40-50 knots by the late afternoon/early evening. This will allow for
any convection that develops to be severe. The main severe threat
will be large hail to start with as there will be sufficient dry air
in the mid to upper levels - and will then transition to more of
a wind threat as the upper level moistening occurs and low level
directional shear increases. One thing of note that is shown by
the GFS and NAM is the presence of a moderately strong inversion
between the H800 and H700 levels. The cap does eventually erode by
some time in the afternoon, but the time it erodes could wreak
havoc on the time convection initiates. This will be a forecast
issue that will be determined best in the near term tomorrow
morning/afternoon. Aldrich

LONG TERM...
The ongoing storms are likely to organize into a cluster or two
Sunday evening. Although there is plenty of disagreement where
this will occur, there will be an increasing threat of locally
heavy rain and severe wind gust potential where it does.

The forecast for Memorial day still likely hinges quite a bit on
what transpires Sunday night. In general, convective chances may
refocus out toward the state line Monday afternoon as the upper
low draws closer. Instability and shear may be somewhat reduced
from Sunday, limiting the sever weather threat. About the same
goes for Tuesday. By Tuesday night, a cold front moving into the
area from the north along with the upper-low slowly edging ever
closer should increase rain chances across the entire area. The
Tuesday night into Wednesday morning period will bring some heavy
rain potential along the front, especially in the Rolling Plains.

The upper trough finally passes across the area on Wednesday,
bringing cool and showery weather. With the front well off to our
south by Wednesday afternoon, it appears instability will be too
limited for any severe potential and precip should be light. Cool
surface ridging and northerly flow aloft will produce stable
conditions Thursday into Friday. We'll have to watch our northwest
counties for any storms that get steered their direction from
diurnal development in northern NM, but at this time it appears
the activity will remain to our west. Cooler than average temps
should continue through Friday then start warming up Saturday as
upper ridge builds to our west.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

07
Hazardous weather outlook, May 28, 11:41 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT SAT MAY 28 2016

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE OUTLOOK AREA
SUNDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING
HOURS. THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER AND
LOCALLY HEAVY RAINFALL.

In the hours before

Special weather statement, May 28, 7:22 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT SAT MAY 28 2016

TXZ044-290045-
STONEWALL TX-
722 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STONEWALL COUNTY UNTIL
745 PM CDT...

AT 720 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASPERMONT...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASPERMONT...OLD GLORY AND US-380 NEAR THE HASKELL-
STONEWALL COUNTY LINE.

LAT...LON 3301 10012 3310 10031 3340 10029 3340 10014
      3333 9999 3317 9999
TIME...MOT...LOC 0020Z 207DEG 19KT 3313 10018

07

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTSpecial Weather StatementLUBStonewall23 min
May 28, 8:14 PM CDTSpecial Weather StatementLUBGarza31 min
May 28, 10:29 PM CDTSpecial Weather StatementLUBStonewall31 min
May 28, 10:36 PM CDTSpecial Weather StatementLUBLynn24 min
May 28, 10:59 PM CDTSpecial Weather StatementLUBGarza31 min
May 29, 3:32 PM CDTFlash Flood WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more6 hr
May 29, 3:34 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
May 29, 3:51 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall114 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningLUBHall21 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningLUBMotley19 min
May 29, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley33 min
May 29, 4:14 PM CDTSevere Thunderstorm WarningLUBHall, Motley31 min
May 29, 4:28 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley2 hr
May 29, 4:41 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle34 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley31 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningLUBCottle23 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley34 min
May 29, 5:15 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Hall, Motley, Swisher2 hr
May 29, 5:27 PM CDTSevere Thunderstorm WarningLUBCottle33 min
May 29, 5:33 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 29, 5:46 PM CDTSevere Thunderstorm WarningLUBCottle, King14 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningLUBCottle, King22 min
May 29, 6:36 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King24 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningLUBDickens, King32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.